Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Structure of polytropic models of stars containing poloidal magnetic fields

  • 34 Accesses

  • 14 Citations

Abstract

Polytropic models of axially-symmetric equilibrium stars of infinite conductivity with poloidal magnetic fields are constructed by numerical integration of the exact equations governing internal structure. The mathematical method used, a further generalization and improvement of Stoeckly's method, allows the construction of a sequence of equilibrium models starting with a spherically symmetric star (when no magnetic field is present) and terminating with a doughnut-shaped object (for a very strong magnetic field) — a fact already shown by Monaghan. Detailed results are given only for two polytropes with the indexn=1.5 and 3.0, although any other value ofn greater than or equal to one could have been selected. Contrary to Monaghan's results, it is found that along the sequence of configurations forn=3.0 the ratio of the magnetic and gravitational energy peaks out before a doughnut-shaped configuration is reached; but this effect does not characterize then=1.5 sequence. The calculations confirm, however, another result of Monaghan asserting that the magnetic field is a fairly insensitive function of the polytropic index.

This is a preview of subscription content, log in to check access.

References

  1. Chandrasekhar, S.: 1939,An Introduction to the Study of Stellar Structure, Dover, New York.

  2. Chandrasekhar, S. and Fermi, E.: 1953,Astrophys. J. 118, 16.

  3. Fahlman, G. G.: 1971,Astrophys. Space Sci. 12, 424.

  4. Fox, L. (ed.): 1962,Numerical Solution of Ordinary and Partial Differential Equations, Pergamon Press, Oxford.

  5. Fox, L. and Mayers, D. F.: 1968,Computing Methods for Scientists and Engineers, Clarendon Press, Oxford.

  6. Markey, P. and Tayler, R. J.: 1973,Monthly Notices Roy. Astron. Soc. 163, 77.

  7. Miketinac, M. J.: 1974,Comp. Phys. Commun. 7, 410.

  8. Miketinac, M. J. and Barton, R. J.: 1972,Astrophys. Space Sci. 18, 437.

  9. Monaghan, J. J.: 1965,Monthly Notices Roy. Astron. Soc. 131, 105.

  10. Monaghan, J. J.: 1966,Monthly Notices Roy. Astron. Soc. 134, 275.

  11. Monaghan, J. J.: 1968,Z. Astrophys. 69, 146.

  12. Stoeckly, R.: 1965,Astrophys. J. 142, 208.

  13. Trehan, S. K. and Billings, D. F.: 1971,Astrophys. J. 169, 567.

  14. Wright, G. A. E.: 1973,Monthly Notices Roy. Astron. Soc. 162, 339.

Download references

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Miketinac, M.J. Structure of polytropic models of stars containing poloidal magnetic fields. Astrophys Space Sci 35, 349–362 (1975). https://doi.org/10.1007/BF00637003

Download citation

Keywords

  • Magnetic Field
  • Internal Structure
  • Mathematical Method
  • Equilibrium Model
  • Detailed Result